These 4 Warning Signs Mean You Need to Change Your Psoriasis Medication
Are you getting more and more frustrated with worsening psoriasis symptoms?
Has this made you give up styling your hair, dressing to the nines to go out on a special occasion, or just, living life to the fullest?
Maybe you have tried different types of psoriasis treatments without success. Discover four warning signs that tell you it is time to switch your psoriasis medication.
1. Failure to Meet Treatment Goals
You had a treatment plan to meet skin clearing goals. Your doctor suggested that you should be clear of plaques.
You have done everything your doctor told you to do. You have counted the days. Three months later, your skin is still covered with psoriatic plaques. It is time to try a different approach.
Ideally, achieving lesions clearance is the ultimate treatment goal. However, this may not be 100% achievable at your first attempt. Different types of skin lesions may require different timelines to resolve, depending on the severity of your disease and treatment type.
Discuss with your dermatologist to set a minimal target and duration before assessing the effectiveness of a treatment.
Below is a useful rule of thumb for minimal target and duration of treatment options1:
2. More Flare-ups Than Before
Nothing is more frustrating than routinely applying treatments on your skin and then getting more flare-ups than ever.
Do not be alarmed. These flare-ups may be temporary. Psoriasis could worsen with certain medications, stress, infection, injury to skin2, smoking and alcohol3.
Getting flare-ups more often could mean that your medication is losing its efficacy. Let your dermatologist know if you are not pleased with how often you are flaring up.
Inform him/her about specific difficulties, especially when these flare-ups get in the way of you having a normal life: performing your best at work, walking a short distance, or showering and dressing each day. Your dermatologist may advise you to cycle through treatment options to curb the loss of efficacy.
3. Your Psoriasis Symptoms Change
Your psoriasis symptoms start to express themselves differently than how they have in the past: getting a different type of skin lesion, anything appearing on other parts of your body, or changing from scaly red patches to pustular form.
If you experience joint pain, it is a sign of psoriatic arthritis (a form of joint inflammation that may affect up to 30% of psoriasis patients and cause severe joint deformities)4. A switch from topical-only treatment to systemic or biologic treatment may be needed to counter the risk of permanent joint damage5.
Discuss other treatments with your doctor immediately when you notice these psoriasis symptoms. A change in treatment plan is imminent.
4. Your Side Effects Become Unbearable
Every individual may react to treatments differently. Talk to your dermatologist if you experience any discomfort or side effect after starting your medication.
These side effects may be minor or severe. Some side effects may require a change in treatment dosage or termination.
Ask your doctor about treatment benefits, risks, and potential side effects.
Psoriasis Warning Signs: Ignorance Is Not Bliss
Stay positive and have faith in trying new treatment options.
Being attuned to warning signs that your psoriasis treatment has stopped working may be the best place to start getting clear skin.
Keep working with your dermatologist to find the right treatment for you. The right psoriasis medication for you is out there.
“I can’t change the direction of the wind, but I can adjust my sails to always reach my destination”
— Jimmy Dean, American Actor
What do you tell someone who just realised their treatment is not working? Did you find this story helpful?
Share on Twitter or Facebook by using the super-easy share buttons to help psoriasis patients identify treatment plans.
Follow our blog. Don’t miss a tip on coping with psoriasis and ask for clear skin
Visit #Ask4Clear and find the best dermatologist near you today!
4 Helliwell P, Marchesoni A, Peters M, Barker M, Wright V. A re-evaluation of the osteoarticular manifestations of psoriasis. Br J Rheumatol1991;30:339–45.
5 Arthritis Rheumatol. 2016 May;68(5):1060-71. doi: 10.1002/art.39573.